I am new here and have questions abou... - Restless Legs Syn...

Restless Legs Syndrome
14,302 members9,062 posts

I am new here and have questions about Ropinirole

Lfoba
Lfoba

My doc prescribed 6 MG of Ropinirole for my RLS to be taken at night. Basically works but I must go to bed very soon after as it makes me very unsteady. I get some visual hallucinations if I wake up during the night.

Problem is it wears off by morning and the RLS returns by 9am. So I would like to know 2 things. 1) Does anyone take the slow release Ropinirole ER, does it work for you and does your insurance pay for it (as mine does not)? 2) In your experience does 6 MG seem like too much at once? This is not my Docs area.

14 Replies
oldestnewest

6mgs is way to much for your first try at it. Your doctor should have started at the very lowest dose first, which is 0.25mgs. And the highest dose is only 4mgs, so i dont know what your doctor was thinking of, definately doesnt know about RLS or the meds at all. The fact that 6mgs is wearing off isnt good either. Have you been on any other dopamine , like mirapex ? before you were given the Ropinerole. ?

Lfoba
Lfoba in reply to Elisse2

I started at 3 MG and that stopped working so he upped it to 6. I think that may have been to emulate the ER Ropinirole 6 M that I could not afford since insurance did not cover it (not sure why).

( I take propranolol ER for essential tremors in my hands and it works great (1 at night instead of taking 1 pill 4 times a day) and insurance covers it).

No other dopamine inhibitors. I got Xanax for sleep before (really worked) and had very little RLS during the day. Worked great for several years but Docs stopped prescribing it with this Benzo and Opiod crackdown.

Lapsedrunner
Lapsedrunner in reply to Lfoba

Anyone else shocked by this level of medication...seems like an awful lot!

I'm shocked by the amount of Dopamine Agonist you've been prescribed.

Please note that this is the opposite of a dopamine inhibitor.

I'm sorry, but it seems possible that whoever is prescribing you these drugs for your RLS is not only ignorant about RLS but irresponsible as well.

For that reason, and others, it's always a good idea to learn as much as you can about RLS so that you're not so dependent on people who you'd expect to be knowledgeable but aren't.

You could start be learning about the drugs used for RLS, particularly the Dopamine Agonists Pramipexole, Rotigotine and Ropinirole. Specifically it's helpful to read up about the side effects and long term consequences and risks associated with them.

It appears that you may be already experiencing one of the main risks, i.e. augmentation and rebound. The risk of augmentation is significantly higher the higher the dose you take and you are taking over the recommended maximum. It may be that the Ropinirole is making your RLS worse, not better.

You can find out more about this by reading the "pinned posts" on this site.

You can find out more about Ropinirole by reading the information leaflet that should come with it or by Googling it.

Benzodiazepines are OK in the short term for helping sleep, but not particularly good for RLS symptoms.

Propranalol is OK for essential tremor but no use for ,RLS.

Hopefully you'll gets lots of information from.others on this site, but, although it sounds counterintuitive, the first step you might take to improve your RLS is to start reducing the Ropinirole.

Lfoba
Lfoba in reply to Manerva

What I really want to know at this point is why insurance companies (my medicare supplemental ) is not willing to pay for Ropinirole ER. Is there something about it I do not know?

I have an appointment with Dr. Buchfuhrer in Jan next year. But I have a 13 hour flight to go through to Japan & back in October with my sons. I have read much of Clinical Management of RLS and need to look up more. My real problem is to find a qualified neurologist in the Monterey CA area.

Joolsg
Joolsg in reply to Lfoba

We can’t really help with US insurance questions as this is a UK based forum and we get free healthcare, although each district has different rules about treatments. Most of us can access normal dopamine agonists and Extended Release.

However, it’s actually fortuitive that your US insurance doesn’t cover the ER version because it’s more difficult to withdraw from. And it seems clear you’re in Augmentation as others have advised.

You are seeing the best possible doctor for RLS and he will get you off Ropinirole safely.

For the long haul flight to Japan, I can only suggest compression socks and an aisle seat and an RLS alert card. You might also start a slow reduction now- drop 0.25mg a week until October.

Some people find an improvement when they reduce Ropinirole slightly-( before the dreadful withdrawal symptoms!) and you might be one of them.

Elisse2
Elisse2 in reply to Lfoba

By seeing Dr Buchfuhrer , you will be seeing one of the best RLS experts , he will help you get off that high dose of Ropinerole. I would take Jools advice and see if by you decreasing your dose of Ropinerole by little doses, would help.

Manerva
Manerva in reply to Lfoba

Hi as Jools says, most folks on here are from the UK so quite ignorant of the mysteries of the US health care system.

Dr B as Jools says is a well reputed expert. In the meantime reducing the Ropinirole can help, along with starting on Gabapentin. Dr B did advise me that Gabapentin taken at the same as a Dopamine Agonist can be helpful.

Nononono. That is way too much, and the first dose was too high for a start and is the reason for the worsening.

This way lies severe trouble.

Please see your doctor, talk to him about augmentation, and the possibility of trying a new drug plan. This is hurting you, it will get worse and worse.

Read everything you can, become a student, particularly study 'Augmentation on Dopamine Agonists'. Also google DAWS.

Your doctor, like most doctors, is not up-to-date.

So you have to do the work. like many of us here have done after suffering exactly what you are suffering.

Whoa! That dose is way too high, should be no more than 1mg max! Please take note of the advice of the above members who have so much experience of this awful condition. Best wishes. X

My husband is on it all the time.slow release one.supposed to last 24 hrs.

It doesnt.they are 4mg tabs.

Wayyyyy to high for RLS. Never should it go that high. Get another opinion quickly.

Lfoba
Lfoba in reply to hscarangella

Thank you all for your great information! A definite load off my mind. I am cutting the pills in half and I will start with 3 MG at night and if that works I will try to go to 1.5 MG or 2 MG. Meanwhile if my RLS acts up in the morning I can take a 1.5 MG then too.

Hopefully I can get this worked out for new meds next Jan with Dr. Buchfuhrer. And thanks for the advice on long flights. What do you use the RLS Alert card for?

By the way I discovered the reason Ropinirole ER is not payed for by insurance. They will only cover that if the diagnosis is parkinsons.

When I took Ropinerole, it was slowly increased to 4 mgs. My life was a struggle. Always rather dopey and unable to be active. Its far too much. As for other advice, listen to the people on this forum and return to your doctor with the information, good luck x

You may also like...